Obstructions au principe de Hasse et à l'approximation faible  [ Obstructions to Hasse principle and weak approximation ]
Séminaire Bourbaki : volume 2003/2004, exposés 924-937, Astérisque, no. 299 (2005), Talk no. 931, p. 165-193

If a system of polynomial equations with integral coefficients has a solution in 𝐐 n , then it has one over any p-adic or real completion of 𝐐. The converse was proven by Hasse for quadrics but does not hold in general. Most counter-examples could be explained using Brauer-Manin obstruction. Thus it is natural to ask whether this obstruction is the only one for various classes of varieties. The aim of this talk is to present a short survey of the methods introduced to explore such questions.

Si un système d’équations polynomiales à coefficients entiers admet une solution dans 𝐐 n , il en admet sur tout complété p-adique ou réel de 𝐐. La réciproque a été démontrée par Hasse pour les quadriques, mais elle est fausse en général. Une grande partie des contre-exemples connus peuvent être expliqués à l’aide de l’obstruction de Brauer-Manin, basée sur la théorie du corps de classe. Il est donc naturel de se demander si, pour certaines classes de variétés, cette obstruction est la seule. Le but de cet exposé est de présenter un survol des techniques développées pour répondre à ce type de questions.

Classification:  14G05,  11Dxx
Keywords: Hasse principle, weak approximation, Brauer-Manin obstruction
@incollection{SB_2003-2004__46__165_0,
     author = {Peyre, Emmanuel},
     title = {Obstructions au principe de Hasse et~\`a~l'approximation faible},
     booktitle = {S\'eminaire Bourbaki : volume 2003/2004, expos\'es 924-937},
     author = {Collectif},
     series = {Ast\'erisque},
     publisher = {Association des amis de Nicolas Bourbaki, Soci\'et\'e math\'ematique de France},
     address = {Paris},
     number = {299},
     year = {2005},
     note = {talk:931},
     pages = {165-193},
     zbl = {1080.14026},
     language = {fr},
     url = {http://www.numdam.org/item/SB_2003-2004__46__165_0}
}
Peyre, Emmanuel. Obstructions au principe de Hasse et à l'approximation faible, in Séminaire Bourbaki : volume 2003/2004, exposés 924-937, Astérisque, no. 299 (2005), Talk no. 931, pp. 165-193. http://www.numdam.org/item/SB_2003-2004__46__165_0/

[Az] J.-P. Azra - “Relations diophantiennes et la solution négative du 10e problème de Hilbert (d'après M. Davis, H. Putnam, J. Robinson & I. Matiasevitch)”, in Sém. Bourbaki (1970/71), Exp. no 383, Lect. Notes in Math., vol. 244, Springer-Verlag, 1971, p. 11-28. | Numdam | MR 469884 | Zbl 0268.02030

[Bir] B. J. Birch - “Forms in many variables”, Proc. Roy. Soc. London 265A (1962), p. 245-263. | MR 150129 | Zbl 0103.03102

[Bo1] M. V. Borovoi - “Abelianization of the second nonabelian Galois cohomology”, Duke Math. J. 72 (1993), no 1, p. 217-239. | MR 1242885 | Zbl 0849.12011

[Bo2] -, “The Brauer-Manin obstructions for homogeneous spaces with connected or abelian stabilizer”, J. Reine Angew. Math. 473 (1996), p. 181-194. | MR 1390687 | Zbl 0844.14020

[Bki] N. Bourbaki - Variétés différentielles et analytiques, fascicule de résultats, Diffusion C.C.L.S., Paris, 1988. | Zbl 0171.22004

[Ca] J. W. S. Cassels - Lectures on elliptic curves, London mathematical society student texts, vol. 24, Cambridge university press, Cambridge, 1991. | MR 1144763 | Zbl 0752.14033

[Ch] F. Châtelet - “Points rationnels sur certaines courbes et surfaces cubiques”, Enseignement Math. (2) 5 (1959), p. 153-170. | MR 130218 | Zbl 0100.27404

[Che] V. I. Chernousov - “The Hasse principle for groups of type E 8 , Dokl. Akad. Nauk SSSR 306 (1989), no 5, 1059-1063 ; English transl. in Soviet Math. Dokl. 39 (1989), no 3, p. 592-596. | MR 1014762 | Zbl 0703.20040

[CT1] J.-L. Colliot-Thélène - “Surfaces rationnelles fibrées en coniques de degré 4, in Séminaire de théorie des nombres (Paris 1988-1989) (C. Goldstein ed.), Progress in Math., vol. 91, Birkhäuser, Basel, 1990, p. 43-53. | MR 1104699 | Zbl 0731.14033

[CT2] -, “L'arithmétique des variétés rationnelles”, Ann. Fac. Sci. Toulouse (6) 1 (1992), no 3, p. 295-336. | Numdam | MR 1225663 | Zbl 0787.14012

[CT3] -, “Conjectures de type local-global sur l'image des groupes de Chow dans la cohomologie étale” 1997) (W. Raskind & C. Weibel, eds.), Proc. Sympos. Pure Math., vol. 67, Amer. Math. Soc., Providence, 1999, p. 1-12. | MR 1743234 | Zbl 0981.14003

[CT4] -, - “Principe local-global pour les zéro-cycles sur les surfaces réglées”, J. Amer. Math. Soc. 13 (2000), no 1, p. 101-124. | MR 1697092 | Zbl 0972.14001

[CT5] -, “The local-global principle for rational points and zero-cycles”, Raymond and Beverley Sackler distinguished lectures in mathematics, TelAviv University, 2003.

[CT6] -, “Points rationnels sur les fibrations”, in Higher dimensional varieties and rational points (Budapest, 2001) (K. Böröczky, J. Kollár & T. Szamuely, eds.), Bolyai Soc. Math. Stud., vol. 12, Springer-Verlag, Berlin, 2003, p. 171-221. | MR 2011747 | Zbl 1015.00008

[CTCS] J.-L. Colliot-Thélène, D. Coray & J.-J. Sansuc - “Descente et principe de Hasse pour certaines variétés rationnelles”, J. Reine Angew. Math. 320 (1980), p. 150-191. | MR 592151 | Zbl 0434.14019

[CTG] J.-L. Colliot-Thélène & P. Gille - “Remarques sur l'approximation faible sur un corps de fonctions d'une variable”, in Arithmetic of higher-dimensional algebraic varieties (Palo Alto, 2002) (B. Poonen & Y. Tschinkel eds.), Progress in Math., vol. 226, Birkhäuser, Basel, 2004, p. 121-134. | MR 2029865 | Zbl 1201.11066

[CTKS] J.-L. Colliot-Thélène, D. Kanevsky & J.-J. Sansuc - “Arithmétique des surfaces cubiques diagonales”, in Diophantine approximation and transcendence theory (Bonn, 1985), Lect. Notes in Math., vol. 1290, Springer-Verlag, Berlin, 1987, p. 1-108. | MR 927558 | Zbl 0639.14018

[CTSal] J.-L. Colliot-Thélène & P. Salberger - “Arithmetic on some singular cubic hypersurfaces”, Proc. London Math. Soc. (3) 58 (1989), no 3, p. 519-549. | MR 988101 | Zbl 0638.14011

[CTS1] J.-L. Colliot-Thélène & J.-J. Sansuc - “Torseurs sous des groupes de type multiplicatif ; applications à l'étude des points rationnels de certaines variétés algébriques”, C. R. Acad. Sci. Paris Sér. A 282 (1976), p. 1113-1116. | MR 414556 | Zbl 0337.14014

[CTS2] -, “Variétés de première descente attachées aux variétés rationnelles”, C. R. Acad. Sci. Paris Sér. A 284 (1977), p. 967-970. | Zbl 0349.14026

[CTS3] -, “La descente sur une variété rationnelle définie sur un corps de nombres”, C. R. Acad. Sci. Paris Sér. A 284 (1977), p. 1215-1218. | Zbl 0349.14015

[CTS4] -, “La descente sur les variétés rationnelles”, in Journées de géométrie algébrique d'Angers (1979) (A. Beauville, éd.), Sijthoff & Noordhoff, Alphen aan den Rijn, 1980, p. 223-237. | Zbl 0436.00012

[CTS5] -, “La descente sur les variétés rationnelles, II”, Duke Math. J. 54 (1987), no 2, p. 375-492. | MR 899402 | Zbl 0659.14028

[CTSSD1] J.-L. Colliot-Thélène, J.-J. Sansuc & H. P. F. Swinnerton-Dyer - “Intersections of two quadrics and Châtelet surfaces I”, J. für Math. 373 (1987), p. 37-107. | MR 870307 | Zbl 0622.14029

[CTSSD2] -, “Intersections of two quadrics and Châtelet surfaces II”, J. für Math. 374 (1987), p. 72-168. | MR 876222

[Co] D. Cox - “The homogeneous coordinate ring of a toric variety”, J. Algebraic Geom. 4 (1995), no 1, p. 17-50. | MR 1299003 | Zbl 0846.14032

[Del] T. Delzant - “Hamiltoniens périodiques et images convexes de l'application moment”, Bull. Soc. Math. France 116 (1988), no 3, p. 315-339. | Numdam | MR 984900 | Zbl 0676.58029

[De] J.-M. Deshouillers - “L'étude des formes cubiques rationnelles via la méthode du cercle (d'après D.R. Heath-Brown, C. Hooley et R.C. Vaughan)”, in Sém. Bourbaki (1989/90), Exp. no 720, Astérisque, vol. 189-190, Société mathématique de France, 1990, p. 155-177. | Numdam | MR 1099875 | Zbl 0726.11062

[Du1] A. Ducros - “Principe de Hasse pour les espaces principaux homogènes sous les groupes classiques sur un corps de dimension cohomologique virtuelle au plus 1, Manuscripta Math. 89 (1996), no 3, p. 335-354. | MR 1378598 | Zbl 0846.20047

[Du2] -, “L'obstruction de réciprocité à l'existence de points rationnels pour certaines variétés sur le corps des fonctions d'une courbe réelle”, J. Reine Angew. Math. 504 (1998), p. 73-114. | MR 1656814 | Zbl 0934.14012

[Du3] -, “Fibrations en variétés de Severi-Brauer au-dessus de la droite projective sur le corps des fonctions d'une courbe réelle”, C. R. Acad. Sci. Paris Sér. I Math. 327 (1998), no 1, p. 71-75. | MR 1650192 | Zbl 0982.14004

[Ei] M. Eichler - “Über die Idealklassenzahl hyperkomplexer Systeme”, Math. Z. 43 (1938), p. 481-494. | MR 1545733 | Zbl 0018.20201

[Fr] E. Frossard - “Obstruction de Brauer-Manin pour les zéro-cycles sur des fibrations en variétés de Severi-Brauer”, J. Reine Angew. Math. 557 (2003), p. 81-101. | MR 1978403 | Zbl 1098.14015

[GHS] T. Graber, J. Harris & J. Starr - “Families of rationally connected varieties”, J. Amer. Math. Soc. 16 (2003), no 1, p. 57-67. | MR 1937199 | Zbl 1092.14063

[Gr] A. Grothendieck - “Le groupe de Brauer III : Exemples et compléments”, in Dix exposés sur la cohomologie des schémas, Adv. Stud. Pure Math., vol. 3, North-Holland, Amsterdam et Masson, Paris, 1968, p. 88-188. | MR 244271 | Zbl 0198.25901

[vH] J. Van Hamel - “The Brauer-Manin obstruction for zero-cycles on Severi-Brauer fibrations over curves”, J. London Math. Soc. (2) 68 (2003), no 2, p. 317-337. | MR 1994685 | Zbl 1083.14024

[Ha1] D. Harari - “Méthode des fibrations et obstruction de Manin”, Duke Math. J. 75 (1994), no 1, p. 221-260. | MR 1284820 | Zbl 0847.14001

[Ha2] -, “Obstructions de Manin transcendantes”, in Number theory (Paris 1993-1994), London Math. Soc. Lecture Note Ser., vol. 235, Cambridge Univ. Press, Cambridge, 1996, p. 75-87. | MR 1628794 | Zbl 0926.14009

[Ha3] -, “Flèches de spécialisations en cohomologie étale et applications arithmétiques”, Bull. Soc. Math. France 125 (1997), p. 143-166. | Numdam | MR 1478028 | Zbl 0906.14014

[Ha4] -, “Weak approximation and non-abelian fundamental groups”, Ann. Sci. Éc. Norm. Sup. (4) 33 (2000), no 4, p. 467-484. | MR 1832820 | Zbl 1073.14522

[Ha5] -, “Groupes algébriques et points rationnels”, Math. Ann. 322 (2002), no 4, p. 811-826. | MR 1905103 | Zbl 1042.14004

[HS] D. Harari & A. N. Skorobogatov - “Non-abelian cohomology and rational points”, Compositio Math. 130 (2002), no 3, p. 241-273. | MR 1887115 | Zbl 1019.14012

[Harder1] G. Harder - “Über die Galoiskohomologie halbeinfacher Matrizengrupppen, I”, Math. Z. 90 (1965), p. 404-428. | MR 190264 | Zbl 0152.00903

[Harder2] -, “Über die Galoiskohomologie halbeinfacher Matrizengrupppen, II”, Math. Z. 92 (1966), p. 396-415. | MR 202918 | Zbl 0152.01001

[Harder3] -, “Bericht über neuere Resultate der Galoiskohomologie halbeinfacher Gruppen”, Jber. Deutsche Math.-Verein. 70 (1967/68) Heft 4, Abt. 1, p. 182-216. | MR 242838 | Zbl 0194.05701

[Hasse1] H. Hasse - “Über die Darstellbarkeit von Zahlen durch quadratische Formen im Körper der rationalen Zahlen”, J. Reine Angew. Math. 152 (1923), p. 129-148. | JFM 49.0102.01

[Hasse2] -, “Beweis eines Satzes und Widerlegung einer Vermutung über das allgemeine Normenrestsymbol”, Nachrichten der Gesellschaft der Wissenschaften zu Göttingen, Math.-Phys. Kl. H 1 (1931), p. 64-69. | JFM 57.0206.03

[HB] D. R. Heath-Brown - “Cubic forms in ten variables”, Proc. London Math. Soc. (3) 47 (1983), no 2, p. 225-257. | MR 703978 | Zbl 0494.10012

[HBS] D. R. Heath-Brown & A. Skorobogatov - “Rational solutions of certain equations involving norms”, Acta Math. 189 (2002), no 2, p. 161-177. | MR 1961196 | Zbl 1023.11033

[Ho1] C. Hooley - “On nonary cubic forms”, J. Reine Angew. Math. 386 (1988), p. 32-98. | MR 936992 | Zbl 0641.10019

[Ho2] -, “On nonary cubic forms. III”, J. Reine Angew. Math. 456 (1994), p. 53-63. | MR 1301451 | Zbl 0833.11048

[Is] V. A. Iskovskih - “A counterexample to the Hasse principle for systems of two quadratic forms in five variables”, Mat. Zametki 10 (1971), p. 253-257 ; English transl. in Math. Notes 10 (1971), p. 575-577. | MR 286743 | Zbl 0221.10028

[Kn] M. Kneser - “Hasse principle for H 1 of simply connected groups”, in Algebraic groups and discontinuous subgroups (Boulder, 1965), Proc. Sympos. Pure Math., vol. 9, 1966, p. 159-163. | MR 220736 | Zbl 0259.20041

[Lan] W. Landherr - “Über einfache Liesche Ringe”, Abh. Math. Semin. Hamb. Univ. 11 (1935), p. 41-64. | Zbl 0011.24503

[La] S. Lang - Number Theory III, diophantine geometry, Encyclopaedia of Math. Sciences, vol. 60, Springer-Verlag, Berlin, 1991. | MR 1112552 | Zbl 0744.14012

[LW] S. Lang & A. Weil - “Number of points of varieties in finite fields”, Amer. J. Math. 76 (1954), p. 819-827. | MR 65218 | Zbl 0058.27202

[Li] C.-E. Lind - Untersuchungen über die rationalen Punkte der ebenen kubischen Kurven von Geschlecht Eins, Diss. Uppsala, 1940. | Zbl 0025.24802

[Madore] D. Madore - “Very free R-equivalence on toric models”, 2003.

[Ma1] Y. I. Manin - “Le groupe de Brauer-Grothendieck en géométrie diophantienne”, in Actes du congrès international des mathématiciens, Tome 1 (Nice, 1970), Gauthier-Villars, Paris, 1971, p. 401-411. | MR 427322 | Zbl 0239.14010

[Ma2] -, A course in mathematical logic, Graduate Texts in Math., vol. 53, Springer-Verlag, New York, 1977. | MR 457126 | Zbl 0383.03002

[Ma3] -, Cubic forms (second edition), North-Holland Math. Library, vol. 4, North-Holland, Amsterdam, 1986. | MR 833513

[Mi] H. Minkowski - “Über die Bedingungen, unter welchen zwei quadratische Formen mit rationalen Koeffizienten ineinander rational transformiert werden können”, J. Reine Angew. Math. 106 (1890), p. 5-26. | JFM 22.0216.01

[NSW] J. Neukirch, A. Schmidt & K. Wingberg - Cohomology of number fields, Grundlehren der mathematischen Wissenschaften, vol. 323, Springer-Verlag, Berlin, 2000. | MR 1737196 | Zbl 0948.11001

[Ni] H. Nishimura - “Some remarks on rational points”, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 29 (1955), p. 189-192. | MR 95851 | Zbl 0068.14802

[PR] V. P. Platonov & A. Rapinchuk - Algebraic groups and number theory, Pure and applied mathematics, vol. 139, Academic press, London, 1991. | Zbl 0841.20046

[Po] B. Poonen - “The Hasse principle for complete intersections in projective space”, in Rational points on algebraic varieties, Progress in Math., vol. 199, Birkhäuser, Basel, 2001, p. 307-311. | MR 1875178 | Zbl 1079.14027

[Re] H. Reichardt - “Einige im Kleinen überall lösbare, im Großen unlösbare diophantische Gleichungen”, J. Reine Angew. Math. 184 (1942), p. 12-18. | JFM 68.0070.01 | MR 9381

[Sa] S. Saito - “A global duality theorem for varieties over global fields” 1987) (J.F. Jardine & V.P. Snaith, eds.), Kluwer Academic Publishers, Lake Louise, 1987, 1989, p. 425-444. | MR 1045856 | Zbl 0735.14015

[Sal1] P. Salberger - “Zero-cycles on rational surfaces over number fields”, Invent. Math. 91 (1988), no 3, p. 505-524. | MR 928495 | Zbl 0688.14008

[Sal2] -, “Tamagawa measures on universal torsors and points of bounded height on Fano varieties”, in Nombre et répartition de points de hauteur bornée, Astérisque, vol. 251, Société mathématique de France, Paris, 1998, p. 91-258. | Numdam | MR 1679841 | Zbl 0959.14007

[SaSk] P. Salberger & A. N. Skorobogatov - “Weak approximation for surfaces defined by two quadratic forms”, Duke Math. J. 63 (1991), no 2, p. 517-536. | MR 1115119 | Zbl 0770.14019

[San] J.-J. Sansuc - “Groupe de Brauer et arithmétique des groupes algébriques linéaires sur un corps de nombres”, J. Reine Angew. Math. 327 (1981), p. 12-80. | MR 631309 | Zbl 0468.14007

[SW] P. Sarnak & L. Wang - “Some hypersurfaces in 𝐏 4 and the Hasse principle”, C. R. Acad. Sci. Paris Sér. I Math. 321 (1995), p. 319-322. | MR 1346134 | Zbl 0857.14013

[Sc] C. Scheiderer - “Hasse principles and approximation theorems for homogeneous spaces over fields of virtual cohomological dimension one”, Invent. Math. 125 (1996), no 2, p. 307-365. | MR 1395722 | Zbl 0857.20024

[Sch] W. M. Schmidt - “The density of integer points on homogeneous varieties”, Acta. Math. 154 (1985), no 3-4, p. 243-296. | MR 781588 | Zbl 0561.10010

[Sei] A. Seidenberg - “A new decision method for elementary algebra”, Ann. of Math. (2) 60 (1954), p. 365-374. | MR 63994 | Zbl 0056.01804

[Se1] J.-P. Serre - Corps locaux, Actualités scientifiques et industrielles, vol. 1296, Hermann, Paris, 1968. | MR 354618 | Zbl 0137.02601

[Se2] -, Cours d'arithmétique, Le mathématicien, PUF, Paris, 1988.

[Skinner] C. M. Skinner - “Forms over number fields and weak approximation”, Compositio Math. 106 (1997), no 1, p. 11-29. | MR 1446148 | Zbl 0892.11014

[Sk1] A. N. Skorobogatov - “On the fibration method for proving the Hasse principle and weak approximation”, in Séminaire de théorie des nombres (Paris, 1988-1989) (C. Goldstein, ed.), Progress in Math., vol. 91, Birkhäuser, Boston, 1990, p. 205-219. | MR 1104707 | Zbl 0748.14002

[Sk2] -, “Descent on fibrations over the projective line”, Amer. J. Math. 118 (1996), no 5, p. 905-923. | MR 1408492 | Zbl 0880.14008

[Sk3] -, “Beyond the Manin obstruction”, Invent. Math. 135 (1999), no 2, p. 399-424. | MR 1666779

[Sk4] -, Torsors and rational points, Cambridge tracts in math., vol. 144, Cambridge University Press, 2001. | MR 1845760 | Zbl 0972.14015

[SD1] H. P. F. Swinnerton-Dyer - “Two special cubic surfaces”, Mathematika 9 (1962), p. 54-56. | MR 139989 | Zbl 0103.38302

[SD2] -, “The solubility of diagonal cubic surfaces”, Ann. Sci. Éc. Norm. Sup. (4) 34 (2001), p. 891-912. | Numdam | MR 1872424 | Zbl 1003.11028

[Ta] A. Tarski - A decision method for elementary algebra and geometry, RAND Corporation, Santa Monica, Calif., 1948. | MR 28796 | Zbl 0035.00602

[Wa] L. Wang - “Brauer-Manin obstruction to weak approximation on abelian varieties”, Israel J. Math. 94 (1996), p. 189-200. | MR 1394574 | Zbl 0870.14032

[Wi] O. Wittenberg - “Transcendental Brauer-Manin obstruction on a pencil of elliptic curves”, in Arithmetic of higher-dimensional algebraic varieties (Palo Alto, 2002) (B. Poonen & Y. Tschinkel eds.), Progress in Math., vol. 226, Birkhäuser, Basel, 2004, p. 259-267. | MR 2029873 | Zbl 1173.11336